Ask a doctor

Can Accutane Cause Perminant Stomach/digestive Issues?

I am on 20mg/day of accutane and am on the new absorica that can be taken with or without food. I sometimes take it without food and now for the las week have had a lot of stomach acid, gurgling, burning and diarrhea. What's going on?

Doctor Answers (2)

Absorica

+2

With the new Absorica you do not need to take Accutane with meals. Formerly, we encouraged patients to take Accutane with a fatty meal. Absorption was better. We generally encouraged patient to take their Accutane with breakfast. However, the amount of fat that was needed for ideal absorption was very high: something like two eggs with bacon, sausage, two glasses of whole milk and two bagels with cream cheese etc. Very few patients consumed that much fat. Plus, teenagers, the age group for which Accutane is most often prescribed, are notorious for skipping breakfast! So probably we have been under-dosing our Accutane patients for years. Perhaps, many Accutane failures were due to low serum concentration. Not that there are many failures ( maybe two for me in thirty two years).

Now long comes Absorica, which is designed to be absorbed without the needed fat. One can take it with or without meals even. Because you were placed on Absorica, you should theoretically not be having this problem. However, since you are having some GI symptoms it would be suggested to take your medication with food.

As anybody who stays up late knows, the lawyers have leached on to the possibility that Accutane may cause ulcerative colitis. A recent paper, with a large retrospective study, showed this association did not exist. We now have three papers that show a lack of association and one that did show an association. This may slow up the liability cases or may not. The truth never seems to discourage a certain breed of lawyer. 

Your symptoms are more consistent with an upper GI situation anyway. I would recommend adding Omeprazole in the morning for your problem and taking Absorica with breakfast. 

 

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Accutane and stomach issues

+1

20mg is a very low dosage. Taking it with food means you get better absorption, ie more of the medication becomes active and used. It doesn't mean you will or won't have digestion issues. Those can happen regardless of medication. 

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.